Alert archive / Minnesota / Tornado Warnings in 2009

Tornado Warning 43, NWS Sioux Falls, SD

July 9, 20094 counties in Minnesota

NWS Sioux Falls, SD issued this tornado warning at Jul 9, 2009, 9:00 PM CDT for 4 counties in Minnesota. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2009, 9:00 PM CDT (02:00 UTC)
Expired
Jul 9, 2009, 9:30 PM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Cottonwood County, MN, Jackson County, MN, Murray County, MN, Nobles County, MN

The radar

The Sioux Falls radar (KFSD), 124 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 9:03 PM CDTHAIL 1N Dundee, MN
Jul 9, 9:10 PM CDTTSTM WND DMG3 Nw Heron Lake, MNTREE-TOPPED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 7:02 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2009-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2009-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
253 J/kg
Mixed-layer CIN
-287 J/kg
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KFSD 100200
TORFSD
MNC033-063-101-105-100230-
/O.NEW.KFSD.TO.W.0043.090710T0200Z-090710T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT THU JUL 9 2009

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN COTTONWOOD COUNTY IN SOUTHWEST MINNESOTA
  NORTHWESTERN JACKSON COUNTY IN SOUTHWEST MINNESOTA
  SOUTHEASTERN MURRAY COUNTY IN SOUTHWEST MINNESOTA
  NORTHEASTERN NOBLES COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 930 PM CDT

* AT 853 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO 4 MILES
  SOUTHEAST OF FULDA...OR 13 MILES NORTH OF WORTHINGTON. DOPPLER
  RADAR SHOWED THIS TORNADO MOVING EAST AT 45 MPH.

* THE TORNADO WILL BE NEAR...
   DUNDEE AROUND 905 PM CDT...
   WINDOM AROUND 925 PM CDT...
   BINGHAM LAKE AROUND 930 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

&&

LAT...LON 4403 9506 4390 9495 4375 9557 4387 9561
TIME...MOT...LOC 0200Z 256DEG 39KT 4382 9550

$$

CHAPMAN
2 follow-up statements
000 
WWUS53 KFSD 100212
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
912 PM CDT THU JUL 9 2009

MNC101-100222-
/O.CAN.KFSD.TO.W.0043.000000T0000Z-090710T0230Z/
MURRAY MN-
912 PM CDT THU JUL 9 2009

...THE TORNADO WARNING FOR SOUTHEASTERN MURRAY COUNTY IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY
MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST
NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

LAT...LON 4378 9546 4390 9547 4403 9506 4390 9495
TIME...MOT...LOC 0212Z 262DEG 27KT 4385 9536

$$

MNC033-063-105-100230-
/O.CON.KFSD.TO.W.0043.000000T0000Z-090710T0230Z/
COTTONWOOD MN-NOBLES MN-JACKSON MN-
912 PM CDT THU JUL 9 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
NORTHWESTERN JACKSON...EXTREME NORTHEASTERN NOBLES AND SOUTHERN
COTTONWOOD COUNTIES...

AT 909 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR DUNDEE...OR 14
MILES WEST OF WINDOM...MOVING EAST AT 30 MPH.

THE TORNADO WILL BE NEAR...
WINDOM AROUND 930 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY
MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST
NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

&&

LAT...LON 4378 9546 4390 9547 4403 9506 4390 9495
TIME...MOT...LOC 0212Z 262DEG 27KT 4385 9536

$$

CHAPMAN
000 
WWUS53 KFSD 100229
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
929 PM CDT THU JUL 9 2009

MNC033-063-105-100239-
/O.EXP.KFSD.TO.W.0043.000000T0000Z-090710T0230Z/
COTTONWOOD MN-NOBLES MN-JACKSON MN-
929 PM CDT THU JUL 9 2009

...THE TORNADO WARNING FOR NORTHWESTERN JACKSON...EXTREME
NORTHEASTERN NOBLES AND SOUTHERN COTTONWOOD COUNTIES EXPIRES AT 930
PM CDT...

.HOWEVER...LARGE HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM AS IT 
MOVES NORTH OF HIGHWAY 60 FROM WINDOM TO MOUNTAIN LAKE THROUGH 10 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY
MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST
NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

LAT...LON 4378 9546 4390 9547 4403 9506 4390 9495
TIME...MOT...LOC 0229Z 254DEG 29KT 4388 9511

$$

CHAPMAN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jul 9, 5:00 PM CDT, 4 hours earlier.

Area forecast discussion, Jul 9, 5:00 PM CDT, 4 hours before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
500 PM CDT THU JUL 9 2009

.DISCUSSION...
DUE TO ONGOING AND ADDITIONAL THREATS FOR SEVERE WEATHER WILL KEEP
DISCUSSION ON THE ABBREVIATED SIDE.  FOR TONIGHT...19Z OAX SOUNDING
INDICATED FAIRLY HEALTHY LOW LEVEL CAP REMAINING ACROSS FORECAST
AREA.  THIS HAS NOT PREVENTED ELEVATED STORMS FROM FIRING ALONG
OUTFLOW BOUNDARY EXTENDING FROM YANKTON TO ESTHERVILLE.  MAIN
BOUNDARY SITUATED FURTHER TO THE WEST...FROM KHON TO NEAR TYNDALL.
LOW LEVEL MOISTURE LINGERING A LITTLE BEHIND THE MAIN
BOUNDARY...HOWEVER MUCH DRIER AIR SITUATED BACK OFF TO THE NORTH AND
WEST WITH DEW POINTS IN THE 40S. CONVERGENCE ALONG MAIN FRONT
EXTREMELY WEAK WITH SOUTHWEST FLOW AHEAD OF THE FRONT AND NORTHWEST
BEHIND. WITH WEAK CONVERGENCE AND STRATUS GLUED TO THE MAIN
FRONT...THINK THE FAVORED AREA FOR ADDITIONAL DEVELOPMENT THIS
EVENING WILL BE ALONG OUTFLOW BOUNDARY AS THE LOW LEVEL JET DEVELOPS
AND NOT ALONG MAIN FRONT.  STILL CAN/T RULE OUT A STORM ALONG THE
MAIN BOUNDARY...AND HAVE LEFT SOME LINGERING POPS MAINLY IN THE
EVENING TO THE NORTH.  MAIN SEVERE THREAT THIS EVENING WILL BE
ELEVATED STORMS WITH 700-500 MB LAPSE RATES EXTREMELY STEEP
RESULTING IN ELEVATED INSTABILITY. EXPECT STORMS TO MAINLY CONTAIN A
HAIL AND HEAVY RAIN THREAT. WITH HEAVY RAINFALL THAT HAS FALLEN
ACROSS THE AREA OVER THE LAST WEEK...WILL KEEP FLOOD WATCHES GOING.

LOW LEVEL BOUNDARY WILL STRUGGLE TO WORK SOUTH DURING THE DAY
TOMORROW...AND WITH BASICALLY UNCAPPED ENVIRONMENT...COULD SEE
ADDITIONAL ROUNDS OF THUNDERSTORMS ALONG AND SOUTH OF FRONT. BEST
CHANCES OF THUNDERSTORMS APPEAR TO BE ACROSS NORTHWEST IOWA NEAR
STORM LAKE.

BRIEF BREAK TO ACTIVE PATTERN ON FRIDAY NIGHT INTO SATURDAY AS DRY
CANADIAN HIGH PRESSURE BUILDS INTO THE NORTHERN PLAINS.

STRONG THETAE ADVECTION SUNDAY MORNING MAY INITIATE ADDITIONAL
ROUNDS OF THUNDERSTORMS. MODELS INDICATE SHORT WAVE KNOCKING DOWN
UPPER LEVEL RIDGE ON SUNDAY...AND HAVE INCREASED POPS DURING THE DAY
INTO OVERNIGHT.

ACTIVE PATTERN CONTINUES INTO MIDWEEK WHEN STRONG COLD FRONT WORKS
THROUGH THE AREA ON TUESDAY NIGHT.  DRIER AIRMASS WORKS INTO THE
AREA ON WEDNESDAY INTO THURSDAY...AND HAVE KEPT FORECAST DRY WITH
TEMPERATURES JUST SLIGHTLY BELOW NORMAL. /BT

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     MORNING FOR IAZ001>003-012>014-020>022-031-032.

MN...FLASH FLOOD WATCH UNTIL 1 AM CDT FRIDAY FOR MNZ071-072-080-081-
     089-090-097-098.

NE...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     MORNING FOR NEZ013-014.

SD...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     MORNING FOR SDZ067-069>071.

     FLASH FLOOD WATCH UNTIL 1 AM CDT FRIDAY FOR SDZ040-055-056-061-
     062-065-066-068.

&&
Hazardous weather outlook, Jul 9, 11:53 AM CDT, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1153 AM CDT THU JUL 09 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1153 AM CDT THU JUL 09 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND
CONTINUE INTO THIS EVENING OVER SOUTHWEST MINNESOTA...NORTHWEST
IOWA...AND IN SOUTHEAST SOUTH DAKOTA MAINLY EAST OF THE JAMES
RIVERA. SEVERE STORMS WILL AGAIN BE POSSIBLE WITH HAIL TO GOLF
BALL SIZE...WIND GUSTS TO 70 MPH...AND ISOLATED TORNADOES.

FLOODING...
THUNDERSTORMS WHICH ARE EXPECTED TO REDEVELOP AND MOVE ACROSS THE
AREA THIS EVENING WILL PRODUCE HEAVY RAIN...AND MAY PRODUCE
LOCALIZED FLASH FLOODING...ESPECIALLY IN LOCATIONS WHICH RECEIVED
HEAVY RAIN THE LAST FEW DAYS TO THIS MORNING. THIS THREAT WILL BE
ALONG AND EAST OF A BROOKINGS SOUTH DAKOTA TO SPRINGFIELD SOUTH
DAKOTA LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS FRIDAY ACROSS
MUCH OF THE AREA...ALTHOUGH THE BEST CHANCE WILL BE ALONG AND
SOUTH OF INTERSTATE 90. SEVERE STORMS ARE NOT EXPECTED AT THIS
TIME...HOWEVER LOCALLY HEAVY RAIN AND SMALL HAIL IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE FOR ISOLATED STORMS ANYTIME
THIS
AFTERNOON AND EVENING...AND MORE MORE WIDESPREAD SEVERE STORMS
AFTER
400 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

In the hours before

Local storm report, Jul 9, 8:30 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
830 PM CDT THU JUL 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     HAIL             3 NW WORTHINGTON        43.66N 95.64W
07/09/2009  E1.00 INCH       NOBLES             MN   TRAINED SPOTTER

&&

KEWY
Local storm report, Jul 9, 8:41 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
841 PM CDT THU JUL 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     HAIL             2 W WORTHINGTON         43.63N 95.64W
07/09/2009  E1.75 INCH       NOBLES             MN   BROADCAST MEDIA

0827 PM     HAIL             2 NW WORTHINGTON        43.65N 95.63W
07/09/2009  E1.75 INCH       NOBLES             MN   LAW ENFORCEMENT

&&

KEWY
Local storm report, Jul 9, 8:43 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
843 PM CDT THU JUL 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     HAIL             2 N EVERLY              43.19N 95.32W
07/09/2009  E1.75 INCH       CLAY               IA   BROADCAST MEDIA

&&

KEWY
Local storm report, Jul 9, 8:49 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
849 PM CDT THU JUL 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     HAIL             6 W FOSTORIA            43.24N 95.27W
07/09/2009  E1.00 INCH       CLAY               IA   BROADCAST MEDIA

&&

KEWY
Local storm report, Jul 9, 8:52 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
852 PM CDT THU JUL 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     FLASH FLOOD      WORTHINGTON             43.63N 95.60W
07/09/2009                   NOBLES             MN   BROADCAST MEDIA

            FLOODED INTERSECTION OF 10TH STREET AND 8TH AVENUE

&&

KEWY
Local storm report, Jul 9, 8:53 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
853 PM CDT THU JUL 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     HAIL             9 NW SPENCER            43.24N 95.28W
07/09/2009  E1.25 INCH       CLAY               IA   BROADCAST MEDIA

            HALF DOLLAR SIZED HAIL 4 MILES NE OF THE INTERSECTION OF
            U.S. HIGHWAY 18 AND STATE HIGHWAY M27.

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:44 PM CDTSevere Thunderstorm WarningFSDNobles, Rock46 min
Jul 9, 7:52 PM CDTSevere Thunderstorm WarningFSDNobles38 min
Jul 9, 8:15 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson, Murray, Nobles45 min
Jul 9, 8:54 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson, Murray, Nobles36 min
Jul 9, 9:03 PM CDTFlash Flood WarningFSDCottonwood, Jackson, Nobles3 hr
Jul 9, 9:28 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson25 min
Jul 9, 11:59 PM CDTAreal Flood WarningFSDJackson, Nobles12 hr

Nearby

Tornado Warnings in Minnesota, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.